Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS St. Louis, MO

May 27, 2018Saint Louis County, City of Saint Louis, Missouri; Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2018, 1:58 AM CDT for Saint Louis County, City of Saint Louis, Missouri; Monroe County, Saint Clair County, Illinois. It was in force for 34 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 1:58 AM CDT (06:58 UTC)
Expired
May 27, 2018, 2:32 AM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:59 AM CDTTSTM WND DMG1 Wsw Richmond Heights, MOREPORT OF A TREE DOWN NEAR I-64 AND I-170.
May 27, 2:00 AM CDTTSTM WND DMGClayton, MOTREE DOWN IN CLAYTON.
May 27, 2:07 AM CDTTSTM WND DMG1 Ese Richmond Heights, MOAMEREN REPORTS TREE ON POWER LINE NEAR FRANZ PARK. TIME ESTIMATED FROM RADAR.
May 27, 2:07 AM CDTHAIL 12 Ene Shrewsbury, MOHAMPTON VILLAGE.
May 27, 2:15 AM CDTHAIL 0.751 W Maplewood, MO
May 27, 2:16 AM CDTHAIL 11 Sse Maplewood, MOTWITTER REPORT OF QUARTER SIZE HAIL.
May 27, 2:17 AM CDTHAIL 13 Sw Saint Louis, MOQUARTER SIZE HAIL CRACKED A WINDOW PANE.
May 27, 2:24 AM CDTHAIL 12 W St. Louis City, MOQUARTER SIZE HILL NEAR BEVO MILL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KLSX 270658
SVRLSX
ILC133-163-MOC189-510-270745-
/O.NEW.KLSX.SV.W.0067.180527T0658Z-180527T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
158 AM CDT SUN MAY 27 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Central St. Louis County in east central Missouri...

* Until 245 AM CDT.

* At 158 AM CDT, a severe thunderstorm was located over Maplewood,
  moving south at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  St. Louis, University City, Kirkwood, East St. Louis, Webster
  Groves, Arnold, Creve Coeur, Overland, Clayton, Cahokia, Jennings,
  Crestwood, Bellefontaine Neighbors, Columbia, Richmond Heights,
  Ladue, Brentwood, Maplewood, Olivette and St. John.

This also includes  Scott Joplin Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3837 9031 3844 9034 3845 9034 3846 9035
      3868 9044 3873 9023 3844 9004
TIME...MOT...LOC 0658Z 338DEG 19KT 3861 9030 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
2 follow-up statements
371 
WWUS53 KLSX 270719
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
219 AM CDT SUN MAY 27 2018

ILC133-163-MOC189-510-270745-
/O.CON.KLSX.SV.W.0067.000000T0000Z-180527T0745Z/
Monroe IL-St. Clair IL-St. Louis City MO-St. Louis MO-
219 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN MONROE...NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL
ST. LOUIS COUNTIES AND SOUTHERN ST. LOUIS CITY...

At 219 AM CDT, a severe thunderstorm was located over Bella Villa,
moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
St. Louis, Kirkwood, East St. Louis, Webster Groves, Arnold, Cahokia,
Crestwood, Columbia, Brentwood, Maplewood, Shrewsbury, Glendale,
Centreville, Dupo, Millstadt, Warson Woods, Lakeshire, Oakland,
Affton and Lemay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3837 9031 3844 9034 3845 9034 3846 9035
      3861 9041 3863 9017 3844 9004
TIME...MOT...LOC 0719Z 337DEG 17KT 3855 9027 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
638 
WWUS53 KLSX 270732
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
232 AM CDT SUN MAY 27 2018

ILC133-163-MOC189-510-270742-
/O.CAN.KLSX.SV.W.0067.000000T0000Z-180527T0745Z/
Monroe IL-St. Clair IL-St. Louis City MO-St. Louis MO-
232 AM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3837 9031 3844 9034 3845 9034 3846 9035
      3861 9041 3863 9017 3844 9004
TIME...MOT...LOC 0730Z 338DEG 19KT 3849 9024 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:44 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 26, 11:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1144 PM CDT Sat May 26 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 309 PM CDT Sat May 26 2018

The main focus will be the holiday weekend heat and nailing down any
isolated to scattered thunderstorms this evening into tonight.

Much of the region remains dry and sunny with a large extent of diurnal
cu south and east of St. Louis. Few/sct mid and high clouds are
remnant of earlier convection, which has since dissipated. This
has allowed temperatures to climb into the upper 80s and lower 90s
by 3 p.m. with dewpoints in the upper 60s to near 70. Sufficient
low level moisture and instability will be enough for an isolated
storm.

The best chance for storms will come along a weak boundary, which is
currently positioned near the MO/IA border. It will slowly sink
south and be aided by a weak surface trough. Out ahead of this,
CAPE will climb to around or just over 3000 J/kg. The limiting
factor will once again be the weak shear component. Expect a
scattered line of storms to develop over northern Missouri and
western Illinois, progressing south this evening. Given ample
instability, we will have a few hour window for storms to produce
locally heavy rain, frequent lightning and hail. Looking for most
of this to remain north of I-70 to the tri-states region. Not
expecting an organized severe threat, but cannot rule out an
isolated strong storm during daylight hours. Beyond sunset,
little support exists for any ongoing convection with precip
lingering through late evening.

Much of Sunday will remain dry. The boundary stalls just south of
the area with slight chances for afternoon storms over far southeast
Missouri and southern Illinois. High pressure builds in and should
be the insurance in a rain-free, hot afternoon. Record high
temperatures will likely be challenged with temperatures well into
the 90s.

Maples

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 309 PM CDT Sat May 26 2018

High pressure is expected to keep conditions hot and dry through
Memorial Day. It is likely to be the second consecutive day coming
close to record temperatures.

The next bit of excitement comes in the midweek period, when
Alberto pushes northward out of the Gulf of Mexico. Medium to long
range guidance is in better agreement with the surface low
tracking into western Tennessee by late Tuesday. Well ahead of the
system, high clouds could help tame Tuesday's temperatures with
highs in the mid to upper 80s. Northern sections of the forecast
area will have the best shot and reaching 90 with clouds far
enough south not to inhibit daytime heating.

High pressure over the Midwest eventually gives way to the system,
while the more dominant high over the Atlantic builds slightly
westward. If this holds, it should eject the system almost due
north into the Great Lakes Region. Showers and thunderstorms
would develop around the western periphery of the system, putting
those along and east of the Mississippi in decent position for
thunderstorm potential late Tuesday through Wednesday.

Beyond Wednesday there is no real dominant feature over the
Midwest. Upper flow goes somewhat zonal with a couple of
disturbances providing additional chances for shower and
thunderstorm activity into Thursday. Ridging builds back in from
the southwest with drier and warmer conditions returning for
Friday and Saturday.

Maples

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1110 PM CDT Sat May 26 2018

Isolated convection continues to develop just north-northeast of
STL along a weak surface boundary. This convection will shift
slowly southward overnight and may impact STL and CPS late
tonight. Otherwise VFR conditions outside of the storms with light
winds. Few-scattered diurnal cumulus clouds will develop again in
COU and the St Louis metro area late Sunday morning and
afternoon, but most of the convection will likely be south of the
taf sites Sunday afternoon/evening.

SPECIFICS FOR KSTL: Isolated convection continues to develop just
north-northeast of STL along a weak surface boundary. This
convection will shift slowly southward overnight and may impact
STL late tonight. Otherwise VFR conditions outside of the storms
with light winds. Few-scattered diurnal cumulus clouds will
develop again late Sunday morning and afternoon, but most of the
convection will likely be south of STL Sunday afternoon/evening.

GKS

&&

.CLIMATE...
Issued at 326 PM CDT Fri May 25 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Saturday 5/26
    St. Louis      98 (1953)         75 (2012)
    Columbia       93 (1953)         71 (1953)
    Quincy         95 (1911)         74 (1914)

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 9:50 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
950 PM CDT Sat May 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
950 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day from Sunday through
Friday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

GKS

In the hours before

Local storm report, May 27, 12:08 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             3 NW GODFREY            38.99N 90.23W
05/27/2018  E1.00 INCH       MADISON            IL   PUBLIC

            VIA TWITTER.

&&

MAB
Special weather statement, May 27, 12:41 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
1241 AM CDT SUN MAY 27 2018

ILZ100-MOZ061-063-064-270630-
Madison IL-St. Louis MO-St. Charles MO-St. Louis City MO-
1241 AM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND NORTHEASTERN ST. LOUIS
CITY UNTIL 130 AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Black Jack, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
St. Louis, Florissant, Granite City, Alton, Edwardsville, Ferguson,
Godfrey, Jennings, Bellefontaine Neighbors, Wood River, Bethalto,
Black Jack, Pontoon Beach, Dellwood, Normandy, Northwoods, Madison,
Riverview, Spanish Lake and East Alton.

This also includes  Confluence State Park.

LAT...LON 3866 9026 3888 9038 3900 9010 3883 8992
TIME...MOT...LOC 0541Z 319DEG 10KT 3885 9029

KD
Local storm report, May 27, 1:01 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             1 ENE HAZELWOOD         38.79N 90.34W
05/27/2018  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MAB
Local storm report, May 27, 1:07 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             1 SE FLORISSANT         38.79N 90.32W
05/27/2018  E0.50 INCH       ST. LOUIS          MO   PUBLIC

&&

MAB
Local storm report, May 27, 1:16 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 AM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             2 WNW FLORISSANT        38.80N 90.36W
05/27/2018  E0.88 INCH       ST. LOUIS          MO   PUBLIC

&&

MAB
Special weather statement, May 27, 1:45 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
145 AM CDT SUN MAY 27 2018

ILZ101-MOZ063-064-270730-
St. Clair IL-St. Louis MO-St. Louis City MO-
145 AM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR AND
CENTRAL ST. LOUIS COUNTIES AND ST. LOUIS CITY UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vinita Terrace, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Florissant, University City, Kirkwood, Maryland Heights,
East St. Louis, Hazelwood, Webster Groves, Ferguson, Creve Coeur,
Overland, Clayton, Cahokia, Jennings, St. Ann, Crestwood, Bridgeton,
Bellefontaine Neighbors, Berkeley and Richmond Heights.

This also includes  Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3850 9024 3852 9026 3850 9027 3848 9037
      3873 9047 3878 9035 3879 9022 3874 9019
      3872 9021 3871 9021 3866 9018 3866 9014
      3853 9007
TIME...MOT...LOC 0644Z 340DEG 14KT 3869 9033

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:18 PM CDTSpecial Weather StatementLSXMarion27 min
May 26, 7:48 PM CDTSpecial Weather StatementLSXMarion27 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
May 27, 1:23 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis94 min
May 27, 1:45 AM CDTSpecial Weather StatementLSXCity of Saint Louis45 min
May 27, 3:21 PM CDTSpecial Weather StatementLSXCity of Saint Louis24 min
May 27, 3:28 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis32 min
May 27, 3:54 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
May 27, 4:53 PM CDTSpecial Weather StatementLSXIron37 min
May 27, 5:01 PM CDTSpecial Weather StatementLSXPike44 min
May 27, 5:14 PM CDTSpecial Weather StatementLSXMontgomery, Warren46 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren53 min
May 27, 5:38 PM CDTSpecial Weather StatementLSXLewis52 min
May 27, 5:45 PM CDTSpecial Weather StatementLSXRalls45 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningLSXKnox29 min
May 27, 5:50 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls25 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis40 min
May 27, 6:12 PM CDTSpecial Weather StatementLSXKnox33 min
May 27, 6:15 PM CDTSpecial Weather StatementLSXMonroe45 min
May 26, 7:35 PM CDTSpecial Weather StatementLSXPike25 min
May 26, 11:16 PM CDTSpecial Weather StatementLSXJersey44 min
May 27, 12:41 AM CDTSpecial Weather StatementLSXMadison49 min
May 27, 2:40 PM CDTSpecial Weather StatementLSXMontgomery35 min
May 27, 3:06 PM CDTSpecial Weather StatementLSXMontgomery24 min
May 27, 3:33 PM CDTSpecial Weather StatementLSXMacoupin42 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
May 27, 3:39 PM CDTSpecial Weather StatementLSXPike51 min
May 27, 4:03 PM CDTSevere Thunderstorm WarningLSXAdams, Pike29 min
May 27, 4:27 PM CDTAreal Flood AdvisoryLSXAdams3 hr
May 27, 5:46 PM CDTSevere Thunderstorm WarningLSXMadison59 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
May 27, 6:26 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair3 hr
May 27, 6:36 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington69 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.